Back to Ask the Diabetes Team Ask the Diabetes Team

From North Las Vegas, Nevada, USA:

I have had type 2 diabetes (currently treated with Glucophage and glyburide) for six years, and over the last year, it is progressively more difficult to control my numbers which are 200-290 mg/dl [11.1-16.1 mmol/L]. I try to restrict my carbs to less than 160 grams daily, and do 40 minutes strenuously on the treadmill plus weight-lifting four times a week. I quit smoking 15 months ago so I have put on 20 pounds over this last year but am seriously trying to lose weight without any success.

Frankly, every time I get on the scale I would like to cry. I am 5 feet 11inches tall, weigh 215 pounds), and I have been told that the glyburide does make it difficult to lose weight and so does insulin so I really don't want to take insulin!! I just don't know what else to try. Any suggestions on combinations of medications or any advice at all will be greatly appreciated.


Weight management can be a difficult issue for people both with and without diabetes. Many people, healthcare professionals included, understand your frustration and can certainly empathize. Although some of the oral medications and even insulin may add to the difficulty of losing weight (by increasing "hyperinsulinemia" -- levels of circulating insulin that can occur in the face of insulin resistance in early type 2 diabetes), there are things we can do to optimize this situation.

Taking Glucophage [metformin], as you are currently doing, is one way to reduce insulin resistance and will most often lead to weight loss. You are currently at the optimal daily dose of this medication, but there is room for your physician to increase this (maximum daily dose is 2550 mg - 850 mg three times daily) if he/she feels appropriate. There is also room to increase your glyburide as well. In addition, some people with type 2 are managed on a combination therapy of three oral medications, which typically includes a class of medications called thiazolidinediones (Actos [pioglitazone] or Avandia [rosiglitazone]). Unfortunately, the thiazolidinediones can often lead to edema and additional weight gain as well, and carry some contraindications to their use.

Having said that, I can also say that I have worked with many people with type 2 diabetes on similar medication combinations who have succeeded in achieving both excellent diabetes control and weight loss. It is possible! don't be too hard on yourself and don't give up! Often this weight loss leads to an eventual reduction in medications, even the discontinuation of insulin, with continued blood sugar control.

We do have "designer insulins" such as Lantus (insulin glargine) available to us as well, which provide appropriately needed basal insulin and don't necessarily lead to weight gain. Your doctor may wish to try a combination of Glucophage, glyburide, and the once-a-day Lantus insulin. Many of the patients I work with, like yourself, were extremely reluctant to use insulin, feeling that the need to use insulin meant that they had somehow "failed". Today, most of those patients will tell you that they wish they had done it sooner. Instead of failure, it actually brought success, giving them the control over their diabetes that had been alluding them for so long. It can make a tremendous difference in your control. Speak to your physician about these options in your situation.

Even without weight loss, blood glucose control needs to be the first and is actually the more important goal. Remember, type 2 diabetes is a progressive disease, beginning with insulin resistance and "hyperinsulinemia", and progressing over the years to an insulin secretory defect, where the pancreas becomes unable to secrete enough insulin to control blood sugar. To maintain good blood sugar control we have to change the therapy to best fit the stage of type 2 diabetes that you may be in. The loss of control that you are observing is not your fault, it is simply the nature of the disease. It is about finding the "right tool for the job".

You may wish to return to a Certified Diabetes Educator dietitian who can reassess medical nutrition therapy in your current situation. Many of my patients in a similar situation have experienced success with addition weight management support programs such Weight Watchers. You may also find The Schwarzbein Principle: The Truth About Weight Loss, Health and Aging by Diana Schwarzbein (Introduction), and Nancy Deville to be of assistance as well.

A thyroid screen may be a good consideration at this time as well. Thyroid disease can be a common occurrence in diabetes and may make weight loss difficult.

Most importantly, continue to do all that you are currently doing to manage your disease and prevent complications. Congratulations on your exercise participation and your smoking cessation.


Original posting 6 Jun 2002
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.